Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Little Rock, AR

May 3, 201711 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at May 3, 2017, 3:13 PM CDT for 11 counties in Arkansas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 3:13 PM CDT (20:13 UTC)
Expired
May 3, 2017, 6:15 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Clark County, AR, Cleveland County, AR, Dallas County, AR, Garland County, AR, Grant County, AR, Hot Spring County, AR, Jefferson County, AR, Lonoke County, AR, Ouachita County, AR, Pulaski County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 102 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:25 PM CDTFLASH FLOOD3 Wnw Little Rock, ARRECEIVED A SOCIAL MEDIA REPORT OF FLASH FLOODING AT CANTREL AND KAVANAUGH IN WEST LITTLE ROCK.
May 3, 4:18 PM CDTFLASH FLOODGurdon, ARFLASH FLOODING REPORTED ALONG HIGHWAY 53 IN GURDON.
May 3, 4:18 PM CDTFLASH FLOODWhelen Springs, ARFLASH FLOODING REPORTED ALONG HIGHWAY 53 IN WHELEN SPRINGS.
May 3, 4:42 PM CDTFLASH FLOODDalark, AR2.5 FEET OVER HIGHWAY 7 IN DALARK. VARIOUS ROADS IN DALLAS COUNTY HAVE 3 TO 4 INCHES OVER THE ROAD.
May 3, 5:15 PM CDTFLASH FLOODSulphur Springs, ARFLASH FLOODING REPORTED ALONG CAMDEN CUTOFF ROAD AND SULPHUR SPRINGS ROAD.
May 3, 5:37 PM CDTFLASH FLOODSheridan, ARSEVERAL COUNTY ROADS ARE UNDER WATER DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

324 
WGUS54 KLZK 032013
FFWLZK
ARC019-025-039-051-053-059-069-085-103-119-125-032315-
/O.NEW.KLZK.FF.W.0033.170503T2013Z-170503T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
313 PM CDT WED MAY 3 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Cleveland County in southeastern Arkansas...
  Southeastern Clark County in southwestern Arkansas...
  Southwestern Lonoke County in central Arkansas...
  Grant County in central Arkansas...
  Dallas County in southwestern Arkansas...
  Northern Ouachita County in southwestern Arkansas...
  Western Jefferson County in southeastern Arkansas...
  Northern Garland County in central Arkansas...
  Saline County in central Arkansas...
  Pulaski County in central Arkansas...
  Eastern Hot Spring County in southwestern Arkansas...

* Until 615 PM CDT

* At 310 PM CDT, Doppler radar showed widespread showers and 
  scattered thunderstorms continuing in portions of west central, 
  central, and southern Arkansas, including the warned area. The 
  radar estimated 1 to locally more than 2 inches of rain in some 
  areas. Given a nearly saturated ground, water will runoff quickly 
  and cause high water problems. Given this, flash flooding is 
  likely.

* Some locations that will experience flooding include...
  Little Rock...                    North Little Rock...
  Pine Bluff...                     Benton...
  Sherwood...                       Jacksonville...
  West Little Rock...               Maumelle...
  Bryant...                         Hot Springs Village...
  Camden...                         Downtown Little Rock...
  Sheridan...                       Fordyce...
  Rison...                          North Little Rock Airport...
  Southwest Little Rock...          White Hall...
  Haskell...                        Shannon Hills...

&&

LAT...LON 3366 9311 3378 9311 3381 9313 3380 9318
      3385 9329 3390 9330 3394 9335 3393 9325
      3421 9274 3448 9275 3464 9331 3487 9221
      3481 9209 3454 9202 3408 9196 3386 9204
      3380 9258 3364 9274 3356 9300

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 3, 12:23 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 3, 12:23 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1223 PM CDT Wed May 3 2017

.AVIATION...
Near term forecasts account for ongoing convection, moving east
across the forecast area. After 00z, MVFR ceilings will prevail.
A west-northwesterly surface flow at 15-25kts will develop between
03z and 07z.

55

&&

.PREV DISCUSSION...(ISSUED 619 AM CDT Wed May 3 2017)

AVIATION...
Convection continues to develop along a warm front located across
the northern part of the state. VFR conditions early this morning
will deteriorate as chances for SHRA/TSRA increase through the day
as a storm system moves through the state. This will create MVFR
or IFR or even possibly lower flight conditions in the afternoon
hours and beyond for most sites with precipitation likely. Winds
will shift to the northwest over the northwest half of the state
by the end of the period as a front starts to make its way across
the state.

PREV DISCUSSION...(ISSUED 325 AM CDT Wed May 3 2017
)

Short Term...Today through Thursday night

After only a few days to dry out from the strong weekend storm, rain
once again appears likely for the majority of the CWA. Overall the
system is more progressive than its predecessor but once again some
areas could see locally heavy rain with increasing severe weather
possibilities, especially over the south. With short term models in
generally good agreement, a blend of forecast solutions will be
used.

Moisture channel imagery shows a shortwave trough currently moving
through the central and southern plains. Meanwhile, a warm front is
continuing to make its way north through the state with thunderstorm
activity already ongoing over northeast Oklahoma and southern
Missouri in response.

Models all continue to point to amplification of the upper trough with
an upper low pinching off and located over northern Arkansas by
Thursday morning. Surface low pressure is expected to develop on the
aforementioned boundary and travel east through the day. PWATS are
expected to ramp up through the day as southerly flow increases with
deep moisture getting into central and especially southern parts of
the state.

As the trough continues to advance and a cold front sweeps through
the state, rain is expected to develop with southern Arkansas seeing
the heaviest amounts. However, convection along the gulf will likely
rob some of the available moisture but localized amounts in excess
of two inches is likely, Another area of concern is the north with a
swath of higher precipitation possible just to the north of the warm
front. Another inch or two can not be ruled out across the north and
with the ground so saturated, a flash flood watch seems prudent and
it will be left in place.

A line of storms is expected to develop in advance of the front and
overall dynamics do look better versus previous runs. Once again the
south seems to be the favored area for any severe weather but the
risk area has been expanded to cover a good part of the state.

Front will be east of the state by Thursday morning but the upper
low will take most of the day to exit with an ongoing chance of
showers. Gusty northwest winds develop behind the front Thursday
with the pressure gradient tight enough that some type of wind
headlines will likely be needed. Much cooler temperatures are
expected Thursday with some areas not getting out of the 50s.

Long Term...Friday through Tuesday night

Not a lot to talk about in the long term really. It appears it will
be a dry forecast period, as a strong ridge of high pressure
develops over the Rockies in the wake of the departing upper low
that will have brought another round of rainfall to Arkansas today
and tomorrow. The result will be mostly clear/sunny conditions
and a gradual warmup through the late week and weekend time
period. Temperatures will start off below normal but will rise
slightly above normal by the weekend.

&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning FOR Baxter-Boone-
Fulton-Izard-Marion-Newton-Searcy-Sharp-Stone.

&&

Aviation...99
Hazardous weather outlook, May 3, 5:00 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Wed May 3 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A strong storm system system and its associated cold front will move
through the region today and tonight. Strong to possibly severe
thunderstorms will be possible as the cold front moves through the
area.

There is a enhanced risk of severe weather over southern arkansas
with a slight risk over the central part of the state. The main
concern at this time is damaging winds and large hail but a tornado
can not be discounted.

Heavy rain in excess of two inches or more is possible over the
south which could lead to localized flooding. While amounts across
the north are not expected to be as high, any additional rain will
only increase flooding and river flooding concerns as the ground
remains saturated. Right now, an additional one to two inches of
additional rain can not be ruled out over the north.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

The upper level part of the storm system will move across the state
on Thursday with continuing chances of rain. Gusty northwest winds
in excess of 25 mph at times will develop behind the departing
system with much cooler temperatures expected.

.Spotter Information Statement...

Spotter activation may be needed Wednesday afternoon to evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56

In the hours before

Special weather statement, May 3, 10:49 AM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1049 AM CDT WED MAY 3 2017

ARZ003>005-013>015-022-023-031630-
Pope AR-Baxter AR-Marion AR-Searcy AR-Stone AR-Boone AR-Van Buren AR-
Izard AR-
1049 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR STONE...WESTERN IZARD...SEARCY...
MARION...NORTHERN VAN BUREN...SOUTHEASTERN BOONE...BAXTER...
SOUTHWESTERN FULTON AND EASTERN POPE COUNTIES UNTIL 1130 AM CDT...

At 1049 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bergman to near Marsena to near Dabney.
Movement was northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mountain Home...                  Mountain View...
Bull Shoals...                    Marshall...
Yellville...                      Gassville...
Calico Rock...                    Flippin...
Lakeview in Baxter County...      Norfork...
Salesville...                     Bergman...
Pineville...                      Briarcliff...
Pyatt...                          Arkawana...
Dugger...                         Duff...
Lakeway...                        Winington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 9215 3626 9216 3626 9212 3620 9209
      3579 9207 3552 9289 3582 9279 3632 9300
      3650 9272 3650 9221
TIME...MOT...LOC 1549Z 236DEG 38KT 3628 9293 3585 9275 3562 9283

Brown
Special weather statement, May 3, 10:54 AM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1054 AM CDT WED MAY 3 2017

ARZ032-039-042>044-053>056-062-063-031645-
Pulaski AR-Hot Spring AR-Grant AR-Perry AR-Cleveland AR-Clark AR-
Saline AR-Faulkner AR-Dallas AR-Jefferson AR-Garland AR-
1054 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEVELAND...CENTRAL
CLARK...SOUTH CENTRAL PERRY...SOUTHWESTERN LONOKE...GRANT...SOUTH
CENTRAL FAULKNER...NORTHERN DALLAS...NORTHWESTERN JEFFERSON...CENTRAL
GARLAND...SALINE...PULASKI AND HOT SPRING COUNTIES UNTIL 1145 AM
CDT...

At 1054 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Hot Springs Village to near
Malvern to near Richwoods. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Hot Springs...                    Benton...
Sherwood...                       Jacksonville...
West Little Rock...               Maumelle...
Bryant...                         Hot Springs Village...
Arkadelphia...                    Malvern...
Downtown Little Rock...           Sheridan...
North Little Rock Airport...      Little Rock AFB...
Southwest Little Rock...          Haskell...
Shannon Hills...                  Wrightsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 9337 3432 9319 3484 9311 3499 9212
      3465 9210 3463 9211 3462 9209 3444 9208
      3396 9234
TIME...MOT...LOC 1554Z 261DEG 41KT 3476 9292 3435 9289 3400 9307

Brown
Local storm report, May 3, 11:24 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1124 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             5 NE MALVERN            34.42N 92.75W
05/03/2017  E1.00 INCH       HOT SPRING         AR   SOCIAL MEDIA

&&

55
Special weather statement, May 3, 11:41 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1141 AM CDT WED MAY 3 2017

ARZ043>046-055>057-062>064-031730-
Pulaski AR-Grant AR-Cleveland AR-Lincoln AR-Lonoke AR-Arkansas AR-
Prairie AR-Saline AR-Dallas AR-Jefferson AR-
1141 AM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLEVELAND...SOUTHWESTERN
PRAIRIE...LONOKE...GRANT...EASTERN DALLAS...JEFFERSON...SOUTHEASTERN
SALINE...WESTERN LINCOLN...SOUTHEASTERN PULASKI AND NORTHWESTERN
ARKANSAS COUNTIES UNTIL 1230 PM CDT...

At 1141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Otter Creek to near Cane Creek to 6 miles
southeast of Carthage to 6 miles north of Bearden. Movement was east
at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Pine Bluff...                     Sherwood...
Jacksonville...                   West Little Rock...
Bryant...                         Downtown Little Rock...
Stuttgart...                      Sheridan...
Fordyce...                        Lonoke...
Star City...                      Rison...
Southwest Little Rock...          White Hall...
Shannon Hills...                  England...
Carlisle...                       Wrightsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3491 9174 3448 9153 3404 9169 3381 9192
      3383 9271 3401 9255 3444 9242 3477 9254
TIME...MOT...LOC 1641Z 267DEG 40KT 3472 9244 3446 9231 3402 9246 3383
9264

Brown
Local storm report, May 3, 11:44 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1144 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      HOT SPRINGS             34.50N  93.06W
05/03/2017                   GARLAND            AR   EMERGENCY MNGR

            FLASH FLOODING IN DOWNTOWN HOT SPRINGS ACROSS ALL LANES
            OF TRAFFIC.

&&

EVENT NUMBER LZK1700159

CAVANAUGH
Local storm report, May 3, 12:04 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1204 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      PINEY                   34.50N  93.13W
05/03/2017                   GARLAND            AR   EMERGENCY MNGR

            CORRECTION FOR LOCATION FLASH FLOODING IN PINEY... WEST
            OF HOT SPRINGS ACROSS ALL LANES OF TRAFFIC.

&&

CORRECTED REMARKS

EVENT NUMBER LZK1700159

CAVANAUGH

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:29 AM CDTSpecial Weather StatementLZKPolk46 min
May 3, 8:37 AM CDTSevere Thunderstorm WarningLZKPolk38 min
May 3, 9:21 AM CDTSpecial Weather StatementLZKJohnson, Logan54 min
May 3, 9:24 AM CDTSpecial Weather StatementLZKMontgomery, Pike51 min
May 3, 10:00 AM CDTSpecial Weather StatementLZKJohnson, Newton, Pope, Searcy, Van Buren45 min
May 3, 10:07 AM CDTSpecial Weather StatementLZKClark, Garland, Hot Spring53 min
May 3, 10:16 AM CDTRiver Flood WarningLZKWhite11 days
May 3, 10:49 AM CDTSpecial Weather StatementLZKBaxter, Marion, Searcy, Stone41 min
May 3, 10:54 AM CDTSpecial Weather StatementLZKClark, Garland, Grant, Hot Spring, Pulaski, Saline51 min
May 3, 11:13 AM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring, Saline32 min
May 3, 11:27 AM CDTFlash Flood WarningLZKClark, Garland, Hot Spring, Montgomery, Pike, Polk and 1 more3 hr
May 3, 11:41 AM CDTSpecial Weather StatementLZKCleveland, Grant, Jefferson, Lonoke, Pulaski49 min
May 3, 12:14 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Garland, Grant, Hot Spring and 3 more3 hr
May 3, 2:32 PM CDTFlash Flood WarningLZKClark, Garland, Hot Spring, Montgomery, Pike3 hr
May 3, 3:57 PM CDTRiver Flood WarningLZKClark, Hot Spring72 hr
May 3, 4:05 PM CDTRiver Flood WarningLZKClark, Nevada, Ouachita69 hr
May 3, 5:02 PM CDTSpecial Weather StatementLZKLonoke, Pulaski43 min
May 3, 6:11 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Garland, Grant, Hot Spring and 5 more3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.